Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 106, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 11, 2019, 5:16 AM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2019, 5:16 AM CDT (10:16 UTC)
- Expired
- Sep 11, 2019, 6:00 AM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 12:46 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:12 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 11, 3:12 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 312 AM CDT Wed Sep 11 2019 .SHORT TERM...(Today through Thursday Night) Issued at 312 AM CDT Wed Sep 11 2019 A lot of moving parts in this busy/active forecast. First, currently watching a complex of storms moving east-northeast through southwest/southern MN/northwest IA. This complex of storms is expected to continue moving east-northeast and generally weakening as it moves out of better moisture transport/higher theta-e air. Nonetheless, will likely be laying down some pretty good rain amounts mainly north of I-94. Will have to keep a close eye on how much rainfall we get out of this. The track of this heavier rainfall would take it over areas where less rain fell over the last 24-48 hours. This will play into whether a Flash Flood watch will be needed for a second round of heavy rainfall that is set to impact the area tonight as moisture transport ramps up ahead of vigorous surface cyclogenesis over the Central Plains and over a warm front that will be in place across northern IA into southern WI. Will be passing all of this onto the dayshift for further assessment for the need for a headline. In addition, will have to watch for a few strong to possibly severe storms in the vicinity of the warm front given higher CAPE values and 0-3km bulk shear of 25 to 35kt. In fact, BUFKIT hodographs showing pretty decent hodographs along this warm front this afternoon for possible tornado potential. Will have to watch how this all evolves today with this morning's convection and development along the warm front. Going into tonight, the warm front really lights up with increasing moisture transport and influx of higher CAPE air....along with elevated helicity along the warm frontal boundary. So, there will be a combination of severe and heavy rain threat. Will have to watch this all very closely. Again, will have the dayshift assess the need for a Flash Flood Watch. Right now, It looks like the "hot zone" for all this will be somewhere in the I-90/94 corridor area. Severe/heavy rain threat continues Thursday into Thursday night as a deep low lifts northward through MN with a strong cold front shoving through the Upper Mississippi River Valley Region. Bottom line, will have to keep a close eye on evolution of all these moving parts today through Thursday night and be prepared for potential rapid uptick in severe/heavy rain impacts. .LONG TERM...(Friday through Tuesday) Issued at 312 AM CDT Wed Sep 11 2019 Much cooler and breezy day for Friday as the deep low exits north into Canada. Looks like a lot of wrap around cumulus/stratocumulus will also accompany strong/cool cyclonic flow along with a few showers possible over northern WI. Saturday looks pretty nice for the most part before a mid-level trough and some isentropic lift brings a slight chance of showers and storms in for later in the afternoon -mainly west of the Mississippi River. Shower and thunderstorm chances continue Saturday night into Sunday morning as that trough pushes through. Monday and Tuesday look drier and warmer as mid-level ridge amplification takes place over the region. Could be looking at well above normal temperatures in the 80s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1005 PM CDT Tue Sep 10 2019 CIGS: increasing clouds and lowering deck for the overnight as shortwave trough approaches from the west. IFR/MVFR, likely holding into Wed night. Could see improvement into VFR for a period later in the day Wed if an associated warm front can push a bit farther north. Will hold with the lower cigs for now. WX/vsby: cluster of shra/ts moving in overnight, bringing at least mvfr vsbys but could see a few hours of 2sm in the heavier downpours. Will hold with mvfr for the moment. Expecting a break from the pcpn later morning into the afternoon, with more shra/ts firing in the vicinity of west-east running warm front for late afternoon/evening. Pcpn should get widespread as the low level moisture transport/jet kicks in during the evening. Some questions on where this boundary will lie so will hold with VCTS for the time being. Winds: Swinging east overnight and holding there into Wed night. && .HYDROLOGY... Issued at 312 AM CDT Wed Sep 11 2019 A very warm/moist airmass will be in place over the region through Thursday with several rounds of showers/storms impacting the area. Several inches of rainfall are possible during this time, with locally heavier amounts. It is still a bit uncertain where the exact placement of the heaviest rainfall will take place. Right now, model consensus would favor the I-90/94 corridors for the heaviest rains. Rises on rivers/streams are expected, and a flash flood watch may be needed as confidence grows in placement of heaviest convection/rainfall. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...Rieck HYDROLOGY...DAS
Hazardous weather outlook, Sep 11, 4:57 AM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 457 AM CDT Wed Sep 11 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 457 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms moving through the area this morning will pose a risk of localized strong winds and small hail, as well as frequent lightning and heavy rainfall. An isolated severe storm is possible. Additional rounds of thunderstorms are expected this afternoon through tonight. A few of these storms may become severe with damaging winds and large hail as the main threats, and an isolated tornado cannot be ruled out. Heavy rainfall is also likely, with localized flash flooding possible where storms move repeatedly across the same area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional rounds of thunderstorms are expected on Thursday, with some severe storms possible in the afternoon and evening. Damaging winds and large hail will again be the main threats, with an isolated tornado also possible. Heavy rainfall will remain likely and may lead to additional flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and again Thursday afternoon and evening. Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Sep 11, 1:27 AM CDT, 3 hours 49 minutes before
Special Weather Statement National Weather Service La Crosse WI 127 AM CDT Wed Sep 11 2019 MNZ094-110700- Mower- 127 AM CDT Wed Sep 11 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY... At 127 AM CDT, a strong thunderstorm was located near London, or near Austin, moving north at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Austin, Brownsdale, Lyle, Rose Creek, Lansing, Mayville, Mapleview, Waltham, Sargeant. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4385 9305 4384 9275 4350 9282 4350 9305 TIME...MOT...LOC 0627Z 199DEG 22KT 4362 9307 Kurz
Special weather statement, Sep 11, 4:15 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
415 AM CDT Wed Sep 11 2019
MNZ079-086-087-110945-
Wabasha-Olmsted-Dodge-
415 AM CDT Wed Sep 11 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...
NORTHWESTERN WABASHA AND NORTHEASTERN DODGE COUNTIES...
At 414 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Kenyon to near Byron to
Stewartville. Movement was northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Rochester, Mantorville, Stewartville, Byron, Oronoco, Mazeppa, West
Concord, Douglas, Concord, Zumbro Falls, Hammond, South Troy,
Rattelsnake Point, Potsdam, Salem Corners, Hidden Meadows R V Park,
Rochester Airport, Kings Park and Oxbow Park.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9226 4385 9243 4385 9245 4383 9245
4383 9253 4398 9262 4419 9296
TIME...MOT...LOC 0914Z 210DEG 29KT 4425 9290 4407 9262 4387 9249
DASSpecial weather statement, Sep 11, 4:57 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
457 AM CDT Wed Sep 11 2019
MNZ079-086>088-094-095-111045-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-
457 AM CDT Wed Sep 11 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WINONA...
OLMSTED...MOWER...SOUTHERN WABASHA...EASTERN DODGE AND NORTHWESTERN
FILLMORE COUNTIES...
At 457 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Pine Island to near Mantorville to near
Hayfield to Austin. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Rochester, Austin, Mantorville, Kasson, Stewartville, Byron, St.
Charles, Plainview, Chatfield, Spring Valley, Eyota, Hayfield,
Oronoco, Grand Meadow, Elgin, Adams, Dover, Brownsdale, Wykoff and
Rose Creek.
LAT...LON 4371 9305 4393 9283 4420 9273 4419 9255
4427 9255 4427 9194 4399 9207 4386 9210
4351 9246 4363 9305
TIME...MOT...LOC 0957Z 277DEG 26KT 4420 9264 4406 9270 4393 9274 4369
9297
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:15 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 45 min |
| Sep 11, 6:53 AM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe, Trempealeau | 37 min |
| Sep 11, 7:26 AM CDT | Special Weather Statement | ARX | Adams, Clark, Jackson, Juneau, La Crosse, Monroe and 2 more | 64 min |
| Sep 11, 8:46 AM CDT | Special Weather Statement | ARX | Adams | 29 min |
| Sep 11, 1:27 AM CDT | Special Weather Statement | ARX | Mower | 33 min |
| Sep 11, 4:15 AM CDT | Special Weather Statement | ARX | Olmsted | 30 min |
| Sep 11, 4:57 AM CDT | Special Weather Statement | ARX | Mower, Olmsted | 48 min |
| Sep 11, 5:07 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 38 min |
| Sep 11, 5:36 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Fillmore, Mower, Olmsted, Wabasha, Winona | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.